Subramaniam et al. Glatiramer acetate induced hepatotoxicity. Curr Drug Saf 2012 Apr 1;7(2):186-8.
Introduction: Glatiramer acetate (Copaxone), a polypeptide has been approved for treating patients with active relapsing-remitting multiple sclerosis.
Case Presentation: We report the first case of severe acute hepatitis after commencing treatment for multiple sclerosis with glatiramer acetate. A 31-year-old female with multiple sclerosis presented with anorexia, lethargy and jaundice five weeks after commencing glatiramer acetate. She had never received beta-interferon treatment. Investigations revealed a bilirubin of 0.109 mmol/L (0.002-0.02 mmoL/L) and prothrombin time of 21 secs (9-15 secs). Her liver function tests were normal before commencing glatiramer acetate. A liver biopsy performed approximately 6 weeks after commencement of glatiramer acetate showed predominantly centrilobular hepatocyte necrosis with portal-venous bridging, along with mild portal and interface hepatitis. The necrosis was not accompanied by an acute inflammatory or chronic inflammatory infiltrate. The features were not suggestive of autoimmune hepatitis but consistent with drug toxicity. The liver tests returned to normal within 2 months after cessation of glatiramer acetate.
Conclusion: Physicians should be aware that glatiramer acetate can be associated with uncommon but yet significantly severe liver toxicity.
Hepatitis is an inflammation of the liver caused by toxins, drugs or virus. Treatment with Interferon-beta is a known cause and people who start the treatment must have normal liver function blood tests (LFTs) before. Then they must tested again 1 month after initiation of treatment and every 3 months after, for the first year, if all remains normal. If LFTs are abnormal, the treatment dose is decreased or suspended, depending on the severity. Glatiramer acetate was not considered to be a cause of hepatitis so far, and this "first case" shows how uncommon it is. It is noteworthy that people who have tendency to immune-related diseases such as multiple sclerosis may also have autoimmune hepatitis.